Montana, 2011

Hail and Damaging Wind in Montana, June 6 to 7, 2011

June 6 to 7, 2011 · NWS GGW · 7 events in 3 counties and zones

An upper level trough accelerating northeastward from the Great Basin toward southern and southeastern Montana combined with lee-side surface cyclogenesis and enhanced surface moisture to develop strong thunderstorms across the area. Super-cell thunderstorms formed and occasionally split in two.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level trough accelerating northeastward from the Great Basin toward southern and southeastern Montana combined with lee-side surface cyclogenesis and enhanced surface moisture to develop strong thunderstorms across the area. Super-cell thunderstorms formed and occasionally split in two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 6, 8:38 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 6, 8:38 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
938 PM MDT MON JUN 6 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
STRONG THUNDERSTORM ACTIVITY INCLUDING LARGE HAIL...STRONG WINDS AND
FUNNEL CLOUD SIGHTINGS APPROACHING NEMONT THIS EVENING HAS PROMPTED
SPC TO ISSUE A TORNADO WATCH FOR PETROLEUM AND GARFIELD COUNTIES
THIS EVENING. ADDITIONAL COUNTIES MAY BE INCLUDED LATER AS THE
STORM DEVELOPS AND MOVES NORTH. THE GGW 00Z SOUNDING INDICATES A
STRONG CAP WHICH MAY PRECLUDE SEVERE REACHING NORTH OF THE
MISSOURI RIVER. HOWEVER STORM RAIN SHOWER ACTIVITY WITH SCATTERED
THUNDER SHOULD MOVE OVER MOST THE THE CWA LATER TONIGHT. INHERITED
GRIDS STILL LOOK REPRESENTATIVE WITH CURRENT OBSERVATIONS. DID
UPDATE BASED ON LATEST GUIDANCE FOR AFTER MIDNIGHT. SCT

PREVIOUS DISCUSSION...
SIGNIFICANT RAINFALL POSSIBLE OVER THE NEXT 24 TO 36 HOURS AS A
LOW PRESSURE SYSTEM LIFTS FROM THE GREAT BASIN TO THE NORTHERN
PLAINS.

PRESSURE FALLS ALONG THE STATIONARY TROF IN NORTHERN WYOMING HAVE
TIGHTENED THE GRADIENT ACROSS EASTERN MONTANA...RESULTING IN
STRENGTHENING EAST WINDS THIS AFTERNOON. A LAKE WIND ADVISORY IS
IN EFFECT BECAUSE OF THIS WIND.

SHOWERS AND THUNDERSTORMS BEGINNING TO DEVELOP OVER IDAHO AND
WESTERN MONTANA AS UPPER LOW LIFTS THROUGH NORTHERN NEVADA...WILL
BE SPREADING INTO NORTHEAST MONTANA THIS EVENING. WITH THE STRONG
ASCENT APPROACHES WITH THE UPPER TROF AND THE WYOMING SURFACE LOW
DEEPENING NORTHWARD...COULD ALSO SEE SOME SEVERE THUNDERSTORMS AS
WELL...WITH THE GREATEST RISK OF SEVERE WEATHER TO THE SOUTH OF
THE MISSOURI RIVER.

AS THE STACKED SYSTEM MOVES THROUGH MONTANA LATE TONIGHT AND INTO
THE DAKOTAS ON TUESDAY...MOISTURE WILL BE WRAPPING INTO THE
NORTHERN AND WESTERN PORTIONS OF THE SYSTEM. THIS COULD RESULT IN
SIGNIFICANT RAINFALL ACROSS AREAS THAT ARE ALREADY EXPERIENCING
FLOODING ALONG THE MILK AND MUSSELSHELL RIVERS. WINDS WILL ALSO
REMAIN STRONG THROUGH TUESDAY.

THE STORM SYSTEM WILL MOVE RAPIDLY EAST TUESDAY NIGHT AND
WEDNESDAY WHILE SHOWERS TAPER OFF FROM THE WEST. WITH HIGH
PRESSURE MOVING INTO THE REGION WINDS SHOULD DROP OFF TO LESS
THAN 20KTS OVER FORT PECK LAKE BY WEDNESDAY MORNING. EBERT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

LONG TERM FORECAST PERIOD BEGINS WITH THE CONTINUED UNSETTLED
WEATHER PATTERN EMERGING EAST OF THE NORTHERN ROCKIES AS
REPEATED UPPER LEVEL LOW CENTERS AND TROUGHS SLIDE THROUGH THE
REGION. ANY UPPER LEVEL RIDGING BETWEEN THE DISTURBANCES LOOK TO
BE BRIEF AND WEAK.

GENERAL AND PERPETUAL TROUGHINESS IS PROGGED TO PERSIST OVER THE
NORTHERN ROCKIES AND NORTHERN HIGH PLAINS THROUGHOUT THE ENTIRE
LONG TERM FORECAST PERIOD.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THERE IS FAIRLY GOOD
MODEL AGREEMENT WITH INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS MOVING FROM SOUTH TO NORTH IMPACTING OUR SOUTHERN
ZONES.

BEGINNING THIS WEEKEND...INCREASING AMOUNTS OF EXTENDED MODEL
DISCREPANCIES LEND TO A DECREASE IN CONFIDENCE OF FORECAST
DETAILS...EXCEPT TO SAY THAT A CONTINUED PATTERN OF UNSETTLED
WEATHER AND COOLER THAN NORMAL TEMPERATURES CAN BE EXPECTED ACROSS
NORTHEAST MONTANA. BMICKELSON

PREVIOUS LONG TERM DISCUSSION...SHORTWAVE RIDGE WILL BE OVER
EASTERN MONTANA WEDNESDAY NIGHT WITH SURFACE HIGH OVER NORTH
DAKOTA. A FEW SHOWERS FROM WEDNESDAY'S SHORTWAVE MAY LINGER INTO
THE EVENING. WILL MAINTAIN A CHANCE OF SHOWERS FOR NOW.

SOUTHWEST FLOW AHEAD OF NEXT UPPER LOW WILL BRING MOISTURE BACK
INTO EASTERN MONTANA ON THURSDAY. BOTH THE GFS AND ECMWF SPLIT
THIS SYSTEM AS IT MOVES ACROSS MONTANA AND WYOMING THURSDAY NIGHT
AND FRIDAY. THE ECMWF IS SOMEWHAT FURTHER NORTH WITH THE INITIAL
UPPER LOW SO IT HAS MORE MOISTURE OVER THE STATE THURSDAY AND
THURSDAY NIGHT THAN THE GFS. AFTER THE SPLIT...THEY AGREE ON
TAKING THE NORTHERN BRANCH OF THIS SYSTEM ACROSS EASTERN MONTANA
ON FRIDAY. WILL FORECAST A CHANCE OF SHOWERS WITH A SLIGHT CHANCE
OF THUNDERSTORMS WITH THIS SYSTEM.

THE REMAINDER OF THE PERIOD FEATURES SOUTHWEST FLOW ALOFT WITH
FREQUENT SHORTWAVES AND CHANCES OF SHOWERS AND THUNDERSTORMS.
FORRESTER

&&

.AVIATION...
THE STRONG NORTHERN ROCKIES STORM WILL CONTINUE ITS TRACK
NORTHEASTWARD INTO NORTHEAST MONTANA TONIGHT. THIS WILL CHANGE
VFR CONDITIONS TO A PATTERN OVERNIGHT FAVORABLE FOR THUNDERSTORMS
AND PERIODS OF HEAVY RAIN. EXPECT SOME QUICK AND SUDDEN CHANGES TO
FLIGHT CONDITIONS...AS LOW AS LIFR...ESPECIALLY BETWEEN 05Z AND
15Z. WINDS FROM THE EAST AND SLIGHTLY NORTHEAST WILL PERSIST
THROUGHOUT THE PERIOD AND INCREASE AT LEAST INTO THE 25G35KT RANGE
OVER THE SAME TIME PERIOD. NORTH TO SOUTH ORIENTED ROADWAYS WILL
LIKELY EXPERIENCE STRONG CROSSWINDS TONIGHT THROUGH TUESDAY
MORNING. BMICKELSON

&&

.HYDROLOGY...
FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING OF
MAIN STEM RIVERS AND SMALLER STREAMS AND CREEKS DUE TO CONTINUED
RUNOFF FROM RECENT AND EXPECTED HEAVY RAIN AND MOUNTAIN SNOW MELT.
FLOOD WARNINGS ARE IN EFFECT.

THE MISSOURI RIVER BELOW FORT PECK DAM WILL SEE A SUBSTANTIAL RISE
IN WATER LEVELS EARLY THIS WEEK DUE TO INCREASING AMOUNTS OF WATER
BEING RELEASED FROM THE FORT PECK RESERVOIR. A FLOOD WARNING IS
NOW IN EFFECT FOR THIS AREA.

WIDESPREAD RAIN WILL IMPACT THE AREA BETWEEN TONIGHT AND
WEDNESDAY WHICH WILL MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 6, 2:38 AM MST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
338 AM MDT MON JUN 6 2011

MTZ016-017-059-061-070945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-NORTHERN VALLEY-
338 AM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING CONTINUES ON SMALL STREAMS IN VALLEY AND PHILLIPS
COUNTIES...AND ALONG THE MILK RIVER FROM JUST BELOW SACO TO THE
CONFLUENCE WITH THE MISSOURI RIVER.

FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM OF
FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.

A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING
STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED.
THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-022-070945-
PETROLEUM-GARFIELD-
338 AM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL
STREAMS THROUGH THE WEEK.

A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING
STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED.
THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ020-023-024-062-070945-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
338 AM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASE RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WARNING IS IN EFFECT ON THE MISSOURI RIVER FROM DOWNSTREAM OF
FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.

A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING
STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WIND ADVISORY FOR FORT PECK LAKE HAS BEEN ISSUED.
THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-025>027-060-070945-
DANIELS-SHERIDAN-DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
338 AM MDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM MOVING OVER THE AREA TONIGHT AND TUESDAY WILL BRING
STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. THE WIDESPREAD RAIN IMPACTING THE AREA BETWEEN TONIGHT AND
WEDNESDAY WILL POSSIBLY CREATE NEW FLOODING IN SOME AREAS
DEPENDING ON HOW MUCH RAIN FALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 100 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Petroleum

When
June 6, 9:30 PM MST
Where
Petroleum County, 8 mi SW of Flatwillow
Measured
1 in hail
Reported by
Public
Coordinates
46.748, -108.520

Hail, Valley

When
June 6, 11:28 PM MST
Where
Valley County, 0.46 mi W of Nashua
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Estimated 1/2 inch to 3/4 inch hail. Also, heavy rain reducing visibility.

Hail, Valley

When
June 6, 11:36 PM MST
Where
Valley County, 9 mi SSW of Lustre
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.260, -105.975

Nickel-sized hail and heavy rain. Rain accumulation of 0.40 inches in 15 minutes.

Heavy Rain, Valley

When
June 6, 11:51 PM MST
Where
Valley County, 0.46 mi W of Nashua
Reported by
Trained Spotter
Coordinates
48.130, -106.360

Rain accumulation of 1/2 an inch in 20 minutes.

Hail, Valley

When
June 6, 11:53 PM MST to 11:56 PM MST
Where
Valley County, 2.49 mi NNE of Lustre
Measured
0.75 in hail
Reported by
Public
Coordinates
48.410, -105.870

Estimated wind speed around 50 mph after midnight local time. Hail fell for about 3 minutes. A large cottonwood tree was uprooted.

Hail, Sheridan

When
June 7, 1:08 AM MST
Where
Sheridan County, Westby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.870, -104.050

Quarter-sized hail with heavy rain.

Thunderstorm Wind, Valley

When
June 7, 2:12 AM MST
Where
Valley County, 8 mi ENE of Frazer
Measured
56 kt (64 mph) measured gust
Reported by
CoCoRaHS
Coordinates
48.094, -105.870

Wind gust measured at 65 mph at this CoCoRaHS site. Also accumulated 0.46 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328376, 328384, 328393, 328417, 328406, 328443, 328437.